MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM-MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM-MAGNETIC ACTUATION
Model Number MC2-5570S
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code Failure of Implant (1924)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product has been returned for investigation nor were x-rays or ultrasound images provided to confirm the alleged event.It is unknown if patient complied with post-operative physical restrictions.No root cause can be confirmed at this time.
 
Event or Problem Description
Information was received that a revision surgery was performed.As per reporter, the rods stopped distracting after three elongations and a broken rod was observed.Reportedly, during the removal of the rod, the surgeon observed tissue debris around the rod.
 
Additional Manufacturer Narrative
Device evaluation: the rod was observed to have internal damage as it was able to distract and retract without any force applied due to a locking pin failure.The rod's locking mechanism was found to not be functioning as intended.The rod was unable to be distracted or retracted with the electronic remote controller (erc), manual distractor, or the fast distractor.X-rays of the internal components revealed the locking pin was damaged along the radial bearing.Sectioning of the rod revealed a broken locking pin and bearing.The lead screw was not able to spin freely.The reported failure mode was confirmed as the rod failed to distract.With the data provided, the patient's anatomical structure couple with their daily activities may have influenced the rod to experience excessive bending and wear.Therefore, the root cause may be due to excessive bending and wear.
 
Event or Problem Description
Updated report to include investigation findings.

Brand Name
MAGEC SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM-MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise
suite 100
aliso viejo CA 92656
MDR Report Key9307227
Report Number3006179046-2019-00174
Device Sequence Number16687296
Product Code PGN
UDI-Device Identifier00812258022648
UDI-Public812258022648
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K171791
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMC2-5570S
Device Catalogue NumberPA0684-008
Device Lot NumberA160411-03
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/15/2019
Supplement Date Received by Manufacturer02/25/2020
Initial Report FDA Received Date11/11/2019
Supplement Report FDA Received Date10/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age12 YR